Arkansas, 2010

Tornado and Hail in Arkansas, April 23 to 24, 2010

April 23 to 24, 2010 · NWS SHV · 11 events in 6 counties and zones

A disturbance moving ahead of a strong upper level storm system generated scattered thunderstorms on the 23rd. Some storms reached severe limits producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A disturbance moving ahead of a strong upper level storm system generated scattered thunderstorms on the 23rd. Some storms reached severe limits producing large hail. A few supercells showed some rotation...and tornadoes were reported across portions of southwest Arkansas during the evening hours of April 23rd. This activity continued to produce severe thunderstorms during the early morning hours of April 24th as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 23, 5:16 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 23, 5:16 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT FRI APR 23 2010

.DISCUSSION...
QUICK ZONE UPDATE JUST SENT TO ADD TORNADO WATCH #82 FOR MUCH OF E
TX/SE OK/SW AR/EXTREME NW LA...TIL 07Z. A NARROW BAND OF
CONVECTION HAS DEVELOPED ALONG THE RESIDUAL DRY LINE/SFC TROUGH
THAT REMAINS PARKED FROM EXTREME WRN AR SW INTO NE AND CNTRL TX.
THE SHORT TERM PROGS HAVE THIS BNDRY RETREATING A BIT NWD
OVERNIGHT AS A 50-65+KT SRLY LLJ DEVELOPS AHEAD OF A VIGOROUS
SHORTWAVE EXPECTED TO ROUND THE LARGE CLOSED LOW ACROSS OUR REGION
OVERNIGHT. VISIBLE SATELLITE IMAGERY ALREADY SHOWS THE NOSE OF THE
120+KT UPPER LEVEL JET STREAK NOSING NE INTO SW TX ATTM...WITH THE
ENHANCEMENT OF THE AC FIELD ACROSS MUCH OF W TX S TOWARDS THE RIO
GRANDE...WITH THIS JET ALREADY ENHANCING SUPERCELL DEVELOPMENT
ALONG THE SFC BNDRY ACROSS CNTRL TX...WITH A LEFT SPLIT/MOVING
SUPERCELL NOTED JUST S OF ACT.

BELIEVE THE CONVECTION SHOULD TO EXPAND ALONG THE SFC BNDRY THIS
EVENING...WHERE MLCAPES RANGE FROM 2000-3000 J/KG ACROSS NE TX.
WITH THE ENHANCEMENT OF THE LLJ THIS EVENING...AND LOW LEVEL FLOW
CONTINUING TO BACK AHEAD OF THE SFC BNDRY AS IT SHIFTS E
LATE...THE TORNADO THREAT WILL ONLY INCREASE WITH TIME. DMG
WINDS/LARGE HAIL WILL INCREASE AS WELL...AS THE CONVECTION
BECOMES MORE NUMEROUS JUST PRIOR TO SUNRISE. THUS...ADDITIONAL
TORNADO WATCHES WILL BE NEEDED LATE TONIGHT/SATURDAY MORNING FOR
MUCH OF THE REGION.

WILL CONTINUE TO EVALUATE AND WILL ADDRESS ANY POTENTIAL CHANGES
IN THE FORECAST WITH THE MID EVENING DISCUSSION.

15

.PREV DISCUSSION.../ISSUED 328 PM CDT FRI APR 23 2010/

AS WE HAVE BEEN ADVERTISING...A STRONG UPPER LEVEL IMPULSE IS
PROGGED TO SWING AROUND THE BASE OF A LARGE TROUGH LOCATED OVER
THE CENTRAL UNITED STATES. THIS IMPULSE WILL TRIGGER A ROUND OF
STRONG TO SEVERE THUNDERSTORMS LATE TONIGHT AND SATURDAY MORNING
OVER EAST AND NORTHEAST TEXAS. THIS LINE OF STORMS WILL MOVE EAST
OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA
DURING THE MORNING HOURS ON SATURDAY.

AHEAD OF THIS LINE OF STORMS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP...AND A FEW MAY BECOME SEVERE WITH LARGE HAIL AND
ISOLATED TORNADOES. ONCE THE LINE OF STORMS FORMS EARLY
SATURDAY...THE MAIN THREATS FROM THE LINE OF STORMS WILL BE
DAMAGING WINDS...ISOLATED POCKETS OF LARGE HAIL...AND ISOLATED
TORNADOES.

AFTER SATURDAY...FAIRLY QUIET WEATHER WILL RETURN TO THE FOUR
STATE AREA...UNTIL THURSDAY OR FRIDAY...WHEN SHOWERS AND
THUNDERSTORMS RETURN TO THE AREA...AS A LOW PRESSURE SYSTEM FORMS
OVER THE CENTRAL PLAINS.

BY THE WAY...WILL ALSO INCLUDE A SLIGHT CHANCE OF RAIN FOR MONDAY
NIGHT...AS A WEAK SHORT WAVE MOVES JUST NORTH OF THE FOUR STATE
AREA...FROM NORTHWEST TO SOUTHEAST...AND A WEAK COLD FRONT SINKS
SOUTH INTO THE FOUR STATE REGION. /03/

&&

.AVIATION...
A BRIEF BREAK FROM TSRA ACTIVITY IS BEING OBSERVED ACROSS THE AREA.
CEILINGS REMAIN MAINLY IN THE MVFR CATEGORIES...AS TEMPO IFR CIGS
REMAIN TIED TO ANY TSRA ACTIVITY THIS AFTER/EVENING. +TSRA ACTIVITY
WILL REMAIN POSSIBLE THIS EVENING...AND A TORNADO WATCH CONTINUES
THROUGH 22Z. GR HAS BEEN OBSERVED TODAY...AND IF A SEVERE TSRA MOVES
NEAR A TERMINAL TEMPO GR MAY BE OBSERVED. AMD/S WILL LIKELY CONTINUE
TO ADJUST FOR THE CHANGING WX CONDITIONS...SO AVIATION INTEREST
SHOULD REMAIN ALERT. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  77  56  78  53 /  60  60  10  10  10
MLU  67  77  57  77  52 /  50  70  20  10  10
DEQ  60  75  51  73  45 /  60  50  10  10  10
TXK  64  76  55  75  52 /  60  50  10  10  10
ELD  67  76  54  76  49 /  50  70  20  10  10
TYR  62  79  54  77  52 /  60  50  10  10  10
GGG  62  78  54  78  50 /  60  60  10  10  10
LFK  68  80  55  80  51 /  60  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Apr 23, 11:05 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT FRI APR 23 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A VIGOROUS STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. THE FIRST WAVE OF STORMS WILL AFFECT
THE FOUR STATE AREA THIS AFTERNOON...WITH THE SECONDARY MAIN
STORM SYSTEM TO MOVE INTO NORTHEAST AND EAST TEXAS LATE TONIGHT. A
COMBINATION OF UNSTABLE AIR...STRONG WIND SHEAR...AND ABUNDANT LOW
LEVEL MOISTURE WILL ALLOW FOR AN ENVIRONMENT CONDUCIVE TO STRONG
TO SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SECONDARY UPPER-LEVEL DISTURBANCE WILL ALLOW FOR A CONTINUED
THREAT OF SEVERE WEATHER SATURDAY MORNING UNTIL ABOUT NOON ACROSS
THE MAJORITY OF THE FOUR STATE REGION. RAINFALL AMOUNTS
APPROACHING THREE INCHES CAN BE EXPECTED ALONG A LINE FROM
JACKSONVILLE TEXAS...THROUGH SHREVEPORT...AND INTO EL DORADO
ARKANSAS. ALONG WITH HEAVY RAINFALL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
OFFICIALS MAY BE ACTIVATED ANYTIME FROM THIS AFTERNOON THROUGH
SATURDAY MORNING.

03

In the hours before

Local storm report, Apr 23, 12:03 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 SE HAYNESVILLE        32.93N 93.09W
04/23/2010  E1.00 INCH       CLAIBORNE          LA   PUBLIC

            PUBLIC REPORT FROM A SERVICE STATION ALONG US 79

&&

04
Local storm report, Apr 23, 1:19 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             EL DORADO               33.22N 92.66W
04/23/2010  E0.50 INCH       UNION              AR   LAW ENFORCEMENT

&&

18
Special weather statement, Apr 23, 5:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT FRI APR 23 2010

ARZ050-051-059-060-TXZ097-240000-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
616 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...OGDEN...RICHMOND...SARATOGA...TOLLETTE AND WILTON...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RICHMOND...OR 9 MILES SOUTHWEST OF
ASHDOWN...MOVING NORTHEAST AT 35 MPH.

ASHDOWN IS IN THE PATH OF THIS STRONG THUNDERSTORM.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Apr 23, 5:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ASHDOWN                 33.67N 94.13W
04/23/2010  E0.50 INCH       LITTLE RIVER       AR   LAW ENFORCEMENT

&&

18

The radar

The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Little River

When
April 23, 5:55 PM CST
Where
Little River County, 2.82 mi SSE of Millwood Lake
Measured
1 in hail
Reported by
Public
Coordinates
33.710, -94.010

Hail was reported in the community of Yarborough Landing.

Hail, Little River

When
April 23, 6:00 PM CST
Where
Little River County, 0.58 mi W of Millwood
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
33.670, -93.990

Quarter size hail was observed at Beards Bluff Park just east of Millwood Dam.

Thunderstorm Wind, Hempstead

When
April 23, 6:25 PM CST
Where
Hempstead County, De Ann
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
33.770, -93.570

A massive oak tree in a church yard fell across Hempstead County Road 228. The tree was nearly 80 feet tall.

Tornado, Miller

When
April 23, 6:55 PM CST to 7:13 PM CST
Where
Miller County, 6.08 mi NNW of Brightstar to 0.63 mi SSW of Fouke
Rating
EF0
Path length
10.08 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.200, -94.043

This tornado was a continuation from the tornado that first touched down in Cass County, Texas. The storm continued into Miller County, as an EF0 tornado. As the tornado moved into Miller County, several large trees limbs and branches were ripped down by the tornado along Miller County Roads 152 and 24. The tornado entered Fouke, Arkansas at around 8:10 PM CDT, where it snapped several large trees in a nearby field and caused property damage when it blew a large tree limb onto the bed of a truck and into the corner of a house. The tornado lifted as it exited Fouke. Maximum winds are estimated at 70-80 mph.

Funnel Cloud, Nevada

When
April 23, 7:05 PM CST
Where
Nevada County, Boughton
Reported by
Law Enforcement
Coordinates
33.850, -93.330

A funnel cloud was reported northeast of Prescott, Arkansas.

Hail, Miller

When
April 23, 7:11 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.260, -93.890

Hail was reported in the city of Fouke, Arkansas.

Hail, Miller

When
April 23, 7:12 PM CST
Where
Miller County, 0.9 mi SE of Fouke
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.260, -93.870

Nickel size hail was reported on County Road 43 on the east side of Fouke, Arkansas.

Thunderstorm Wind, Lafayette

When
April 23, 7:35 PM CST
Where
Lafayette County, Stamps
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.370, -93.500

A huge oak tree fell across a residents driveway crushing a truck and rested beside the house.

Hail, Miller

When
April 24, 2:40 AM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.450, -94.020

Hail was reported on State Line Road.

Hail, Hempstead

When
April 24, 3:02 AM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.670, -93.590

Hail, Union

When
April 24, 6:15 AM CST
Where
Union County, 0.69 mi N of Huttig
Measured
1.75 in hail
Reported by
Public
Coordinates
33.040, -92.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219755, 219756, 222658, 219758, 219760, 219761, 219762, 222660, 219787, 219800, 219801.